Alert archive / South Dakota / Flash Flood Warnings in 2018

Flash Flood Warning 24, NWS Sioux Falls, SD

July 12, 2018Gregory County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jul 12, 2018, 9:07 PM CDT for Gregory County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2018, 9:07 PM CDT (02:07 UTC)
Expired
Jul 13, 2018, 12:00 AM CDT
In force
3 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

County Gregory County, SD

The radar

The North Platte radar (KLNX), 172 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-257 J/kg
Mixed-layer LCL
1225 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

176 
WGUS53 KFSD 130207
FFWFSD
SDC053-130500-
/O.NEW.KFSD.FF.W.0024.180713T0207Z-180713T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
907 PM CDT THU JUL 12 2018

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Southwestern Gregory County in south central South Dakota...

* Until midnight CDT.

* At 904 PM CDT, Doppler radar indicated heavy rain across the 
  warned area. Flash flooding is expected to begin shortly. Radar 
  indicates that 3 inches of rain has already fallen across the area 
  with up to an additional 1 to 2 inches possible through the next 
  several hours.

* Some locations that will experience flooding include...
  Gregory, Burke, Dallas, Herrick and St. Charles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4337 9953 4337 9910 4300 9909 4300 9953

$$

Hanko
2 follow-up statements
542 
WGUS73 KFSD 130416
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
1116 PM CDT THU JUL 12 2018

SDC053-130500-
/O.CON.KFSD.FF.W.0024.000000T0000Z-180713T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gregory SD-
1116 PM CDT THU JUL 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHWESTERN GREGORY COUNTY...

At 1114 PM CDT, Doppler radar indicated heavy rain across the warned 
area over the past several hours.  Flash flooding is likely already 
occurring.

Some locations that will experience flooding include...
Gregory, Burke, Dallas, Herrick and St. Charles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 4337 9953 4337 9910 4300 9909 4300 9953

$$

Ferguson
133 
WGUS73 KFSD 130501
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
1201 AM CDT FRI JUL 13 2018

SDC053-130509-
/O.EXP.KFSD.FF.W.0024.000000T0000Z-180713T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gregory SD-
1201 AM CDT FRI JUL 13 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN GREGORY COUNTY WILL
EXPIRE AT MIDNIGHT CDT...

The heavy rain threat has ended, but rain chances continue 
overnight. Local rivers and streams will run high overnight as well. 
Please continue to heed any remaining road closures.

LAT...LON 4337 9953 4337 9910 4300 9909 4300 9953

$$

VandenBoogart

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 6:17 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 12, 6:17 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
617 PM CDT Thu Jul 12 2018

.SHORT TERM...(This evening through Friday)
Issued at 332 PM CDT Thu Jul 12 2018

Many concerns moving through the short term forecast, with severe
weather and potential for heavy rain and flash flooding through
Friday looming large. Once the impacts from a morning gravity
wave and outflow boundary by mid-day, we've slowly watched the
surface boundary reform over the area, with a convergence zone now
quickly forming from north central Nebraska through east central
South dakota and into the Minnesota River valley. South of this
boundary, as expected, temperatures have soared into the 90s, with
pooling dew points in the lower to middle 70s pushing heat index
values over 100 degrees.

Concerning convection chances this afternoon and evening, we've
grown a highly unstable airmass along and south of the front this
afternoon, with MLCAPE values pushing 3500 J/KG. Shear remains
somewhat marginal, but with effective shear pushing 25 to
potentially 30 knots on the northern side of the boundary could see
some supercellular structures. As broad scale lift and convergence
maximizes ahead of shortwave energy, we'll begin to see scattered
convection develop over north central Nebraska. A second area of
convection, slightly delayed until the LLJ begins to develop this
evening, may develop over west central Minnesota closer to 7-9pm.
Eventually these two areas may begin to merge together as the
evening progresses onward.

Regarding severe weather threats, a large DCAPE reservoir
approaching 1400 J/KG, along with steep low level lapse rates will
promote an increased risk of damaging winds. Simulated model wind
gusts show potential for upwards of 50 to 70 mph. Hail will be a
concern in the initial development stages of activity, and moreso
if any mid-level rotation can develop, but warm mid- level
temperatures and modest mid-level lapse rates should preclude
extremely large hail. We cannot rule out an isolated tornado,
especially tied to the boundary. The area of focus would be in SW
Minnesota and adjacent areas of South Dakota where 0-1 CAPE
approaches 300 J/KG and 0-1 KM shear ranges between 80-100 M2S2
later this evening.

Initial development will try to form into multi-clustered bowing
segments as the evening moves on, and the development of a slowly
eastward propagating MCS could be possible into the night.

Perhaps the biggest threat into Friday though will be with heavy
rainfall. The pre-storm environment will be very favorable for the
development of heavy rain across the forecast area. The
combination of slow moving convection, along with flattening mid-
level flow after midnight, should setup the area for a significant
rainfall risk into Friday morning. Latest convective allowing
models suggest a narrow corridor of 2 to 5" of rainfall, into
Friday morning. Some of this potential is being enhanced by the
arrival of a slow moving shortwave that will stretch out by
daybreak Friday. Will continue to flash flood watch for the area
through Friday.

Speaking of Friday, expecting rain to continue over the southern
portions of the forecast area through the day. Temperatures will be
slow to recover, and have lowered temperatures into the 70s in many
areas.  With rainfall likely not reaching areas from Sioux City to
Spencer until closer to daybreak Friday, have decided to hold off on
a flash flood watch and allow convective trends to be monitored this
evening for potential expansion.

.LONG TERM...(Friday night through Thursday)
Issued at 332 PM CDT Thu Jul 12 2018

This weekend: The arrival of high pressure will dry things out
for Saturday. Another shortwave however will approach Sunday
afternoon and evening. If dew points again remain in the lower
70s, then convective temperature will only be in the upper 70s and
we could have scattered showers and thunderstorms quickly
developing Sunday afternoon. A frontal boundary strong enough to
flush moisture southward will arrive Sunday evening.

Next Week:  Quiet and cooler conditions arrive to start the week,
but the overall pattern will leave us susceptible to increasing
rain chances by mid-week. Medium range models are in high enough
agreement with the next wave moving in by Wednesday to increase
PoPs slightly.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 611 PM CDT Thu Jul 12 2018

A thunderstorm risk will remain across the area through the
overnight hours, with gusty winds and heavy rain possible with
storms. The thunderstorm threat will persist on Friday, though
coverage should be less.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through Saturday morning for SDZ040-050-
     054>056-059>071.

     Heat Advisory until 8 PM CDT this evening for SDZ050-059>071.

MN...Flash Flood Watch through Saturday morning for MNZ071-072-080-
     081-089-090-097-098.

     Heat Advisory until 8 PM CDT this evening for MNZ089-090-098.

IA...Flash Flood Watch through Saturday morning for IAZ001>003-012-
     013.

     Heat Advisory until 8 PM CDT this evening for IAZ001>003-012>014-
     020>022-031-032.

NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...JM
Hazardous weather outlook, Jul 12, 7:51 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
751 PM CDT Thu Jul 12 2018

MNZ071-072-080-081-097-SDZ040-054>056-140100-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Brookings-Miner-
Lake-Moody-
751 PM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...Tonight

Thunderstorms will continue across the area overnight. There is
the potential for very heavy rainfall as well, up to 1 to 3
inches, and a flash flood watch is in effect through Friday
night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms will be possible at times from Friday
through Sunday. The best chance for storms will come Friday, and
again Sunday, but a widespread severe weather threat is not
anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible through midnight.

IAZ001>003-012-013-MNZ089-090-098-SDZ050-059>071-140100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Nobles-Jackson-Rock-
Gregory-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
751 PM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

Thunderstorms will continue to develop into far southeast South
Dakota, southwest Minnesota and far northwest Iowa during the late
evening and overnight hours. Though the severe threat will
diminishthrough the evening, a few stronger storms could produce
damaging wind gusts to 65 mph through early in the overnight.

There is potential for very heavy rainfall as well, up to 1 to 3
inches tonight, and a flash flood watch is in effect through
Friday night.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms will be possible at times from Friday
through Sunday. The best chance for storms will come Friday, and
again Sunday, but a widespread severe weather threat is not
anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible through 1 am.

SDZ038-039-052-053-057-058-140100-
Beadle-Kingsbury-Jerauld-Sanborn-Brule-Aurora-
751 PM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and south central South
Dakota.

.DAY ONE...Tonight

Scattered thunderstorms will continue to develop through the
evening. Severe storms are unlikely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are expected on Sunday, but severe storms
are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ014-020>022-031-032-NEZ013-014-140100-
Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-
751 PM CDT Thu Jul 12 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and northeast Nebraska.

.DAY ONE...Tonight

Storms developing across southeast South Dakota this evening will
push toward the lower Missouri River valley toward midnight and
across northwest Iowa overnight. A few storms very could be severe
toward Sioux City and Spencer with wind gusts to around 65 mph,
along with locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will continue at times Friday into early Saturday. A
severe storm will be possible, along with potential for heavy
rainfall. Additional thunderstorms will be possible on Sunday, but
are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 10 pm and 2 am.

In the hours before

Local storm report, Jul 12, 6:12 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
612 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND GST     3 SE PIPESTONE          43.98N 96.27W
07/12/2018  E60 MPH          PIPESTONE          MN   PUBLIC

            SEVERAL BRANCHES DOWN. ALSO HAD DIME SIZE
            HAIL.

&&

PS
Local storm report, Jul 12, 6:13 PM CDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HEAVY RAIN       3 SE PIPESTONE          43.98N 96.27W
07/12/2018  M1.25 INCH       PIPESTONE          MN   TRAINED SPOTTER

            RAIN FELL IN 20 MINUTES.

&&

PS
Local storm report, Jul 12, 7:01 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      BURKE                   43.19N 99.29W
07/12/2018                   GREGORY            SD   TRAINED SPOTTER

            WATER OVER THE CURB DUE TO RUN OFF FROM
            HEAVY RAIN. SO FAR 2.5" OF RAIN MEASURED.

&&

PS
Local storm report, Jul 12, 8:26 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
826 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     FLASH FLOOD      5 NNE ARMOUR            43.38N 98.29W
07/12/2018                   DOUGLAS            SD   EMERGENCY MNGR

            WATER GOING OVER THE ROAD NEAR HWY 44 AND
            395TH ST. HEAVY RAIN CONTINUES TO FALL.

&&

PS
Local storm report, Jul 12, 8:27 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
827 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HEAVY RAIN       4 S CORSICA             43.37N 98.41W
07/12/2018  M2.10 INCH       DOUGLAS            SD   EMERGENCY MNGR

            HEAVY RAIN WAS CONTINUING AT TIME OF REPORT.

&&

PS
Local storm report, Jul 12, 9:06 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
906 PM CDT THU JUL 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HEAVY RAIN       6 NE ARMOUR             43.38N 98.27W
07/12/2018  M5.00 INCH       DOUGLAS            SD   EMERGENCY MNGR

&&

PS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:23 PM CDTFlash Flood WarningFSDAurora, Charles Mix, Davison, Douglas, Gregory, Hanson and 2 more3 hr
Jul 12, 9:46 PM CDTFlash Flood WarningFSDAurora, Charles Mix, Davison, Douglas, Gregory, Hanson and 2 more6 hr
Jul 13, 12:46 AM CDTRiver Flood WarningFSDBon Homme, Charles Mix4 days
Jul 13, 3:42 AM CDTAreal Flood WarningFSDDouglas, Hutchinson12 hr
Jul 13, 9:50 AM CDTRiver Flood WarningFSDUnion5 days
Jul 13, 9:50 AM CDTRiver Flood WarningFSDUnion5 days

Nearby

Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.